Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Midland/Odessa, TX

April 4, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 4, 2004, 8:29 AM CDT for Jeff Davis County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 8:29 AM CDT (13:29 UTC)
Expired
Apr 4, 2004, 9:15 AM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WUUS54 KMAF 041329
SVRMAF
TXC243-041415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 AM CDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 915 AM CDT

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FORT DAVIS...OR ABOUT OVER FORT DAVIS...AND
  MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  RURAL CENTRAL JEFF DAVIS COUNTY AND RURAL EASTERN JEFF DAVIS
  COUNTY.

TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0.

LAT...LON 3050 10423 3039 10384 3069 10349 3093 10390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:45 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 4, 4:45 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN APR 4 2004

.SHORT TERM...
ONGOING SEVERE WEATHER/FLASH FLOODING EVENT PRECLUDES A DETAILED
DISCUSSION.  ENERGY ROTATING OUT OF THE SOUTHWESTERN U.S. UPPER LOW
COMBINED WITH AMPLE MOISTURE...STRONG UPPER DIVERGENCE...AND LOW
LEVEL INSTABILITY WILL COMBINE TO CONTINUE THE THREAT OF FLASH
FLOODING THROUGH AT LEAST TONIGHT.  THREAT OF SEVERE WEATHER WILL
BE CONFINED TO THE BIG BEND AND TRANS PECOS REGIONS WHERE INSTABILITY
AND SHEAR ARE GREATEST.  FOR ADDITIONAL INFO PLEASE SEE LATEST
DISCUSSIONS FROM HPC AND SPC.

.LONG TERM...
DITTO.  POP...WX...AND QPF GRIDS THROUGH MONDAY BASED ON HPC QPF
GUIDANCE.  THIS GUIDANCE LOOKS REASONABLE GIVEN EXPECTED SYNOPTIC
CONDITIONS.  NO ADJUSTMENTS TO THESE GRIDS WERE MADE BEYOND MONDAY.
HAVE TRENDED STRONGLY TOWARD GFS MOS GUIDANCE FOR ALL OTHER GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  50  65  53 /  80  80  80  90
CARLSBAD NM               62  46  65  45 /  90  70  80  70
DRYDEN TX                 67  59  71  55 /  90  90  90  70
FORT STOCKTON TX          68  54  70  52 / 100  80  80  70
GUADALUPE PASS TX         61  42  60  41 /  80  70  70  60
HOBBS NM                  61  46  65  47 / 100  70  80  70
MARFA TX                  68  46  67  42 /  80  80  80  60
MIDLAND INTL AIRPORT TX   65  52  66  52 / 100  90  80  80
ODESSA TX                 66  52  66  51 / 100  80  80  80
WINK TX                   69  55  71  52 / 100  80  80  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS MUCH OF WEST
     TEXAS...TXZ045-046-050-051-057>063-067>070-074-075.
NM...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS ALL OF SOUTHEASTERN
     NEW MEXICO...NMZ027>029-033-034.

&&

70/70
Hazardous weather outlook, Apr 4, 3:30 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT SUN APR 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 AM CDT (130 AM MST) SUN APR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT.  THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR
AN ISOLATED TORNADO ALSO REMAINS POSSIBLE.

THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE
HEAVY RAIN.  FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS
PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS
FELL LAST NIGHT.  A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY...
WITH THE POTENTIAL FOR LARGE HAIL.  SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A
CONCERN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:31 PM CSTSevere Thunderstorm WarningMAFBrewster59 min
Apr 3, 6:32 PM CSTTornado WarningMAFGaines58 min
Apr 3, 6:57 PM CSTSevere Thunderstorm WarningMAFReeves63 min
Apr 3, 7:14 PM CSTTornado WarningMAFReeves46 min
Apr 3, 7:15 PM CSTFlash Flood WarningMAFGaines3 hr
Apr 3, 7:31 PM CSTTornado WarningMAFGaines59 min
Apr 3, 8:01 PM CSTTornado WarningMAFReeves, Ward59 min
Apr 3, 8:12 PM CSTFlash Flood WarningMAFReeves4 hr
Apr 3, 8:17 PM CSTSevere Thunderstorm WarningMAFAndrews28 min
Apr 3, 8:30 PM CSTTornado WarningMAFGaines60 min
Apr 3, 9:23 PM CSTSevere Thunderstorm WarningMAFCulberson52 min
Apr 3, 9:30 PM CSTSevere Thunderstorm WarningMAFGaines60 min
Apr 3, 9:41 PM CSTSevere Thunderstorm WarningMAFBrewster49 min
Apr 3, 9:58 PM CSTSevere Thunderstorm WarningMAFPresidio62 min
Apr 3, 10:15 PM CSTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 3, 10:16 PM CSTSevere Thunderstorm WarningMAFCulberson59 min
Apr 4, 12:11 AM CSTSevere Thunderstorm WarningMAFBrewster64 min
Apr 4, 12:15 AM CSTFlash Flood WarningMAFReeves4 hr
Apr 4, 1:22 AM CSTSevere Thunderstorm WarningMAFBrewster2 hr
Apr 4, 1:56 AM CSTSevere Thunderstorm WarningMAFPecos2 hr
Apr 4, 4:01 AM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 4, 4:56 AM CDTFlash Flood WarningMAFAndrews, Gaines5 hr
Apr 4, 5:00 AM CDTSevere Thunderstorm WarningMAFPecos60 min
Apr 4, 6:01 AM CDTSevere Thunderstorm WarningMAFPecos29 min
Apr 4, 6:12 AM CDTFlash Flood WarningMAFPecos4 hr
Apr 4, 7:46 AM CDTFlash Flood WarningMAFReeves4 hr
Apr 4, 9:28 AM CDTFlash Flood WarningMAFWard4 hr
Apr 4, 10:33 AM CDTFlash Flood WarningMAFPecos6 hr
Apr 4, 11:00 AM CDTFlash Flood WarningMAFAndrews, Gaines6 hr
Apr 4, 11:31 AM CDTFlash Flood WarningMAFEctor4 hr
Apr 4, 11:44 AM CDTFlash Flood WarningMAFReeves5 hr
Apr 4, 1:07 PM CDTFlash Flood WarningMAFWinkler4 hr
Apr 4, 1:26 PM CDTFlash Flood WarningMAFMidland4 hr
Apr 4, 2:37 PM CDTFlash Flood WarningMAFWard3 hr
Apr 4, 3:38 PM CDTFlash Flood WarningMAFEctor4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.